Diarrhea

Diarrhea

Diarrhea is an abnormal increase in stool liquidity and frequency that may be accompanied by abdominal cramping. Cancer-related diarrhea can be seen in patients with carcinoid tumors, carcinoid syndrome, gastrointestinal tumors, and hormone-producing tumors. Patients undergoing high-dose chemotherapy and patients receiving radiation therapy to abdominal and pelvic areas are more susceptible to diarrhea. Certain chemotherapy, biotherapy, and targeted therapies and regimens are associated with greater risk of diarrhea. In patients receiving chemotherapy, the incidence of diarrhea can range from 50%–90%.

Click here for instructions on navigating the ONS PEP webpages.

This topic was updated on February 27, 2017. Learn about these changes.

 

Chemotherapy-induced diarrhea is the abnormal increase in stool liquidity and frequency associated with the administration of chemotherapeutic agents. Diarrhea can be a dose-limiting toxicity for certain chemotherapeutic agents, particularly fluoropyrimidines (e.g., 5-flourouracil) and topoisomerase inhibitors (e.g., irinotecan). Late-onset diarrhea with irinotecan occurs in as much as 80% of patients and can occur from two days to two weeks after drug administration.

Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org

This topic was updated on February 27, 2017. Learn more about these changes.

Gastrointestinal side effects with immunotherapy can manifest as diarrhea, abdominal pain, or melena. The mechanism for development of diarrhea with immunotherapy is different from that with chemotherapy or radiotherapy, and in severe cases patients can develop colitis and bowel perforation with potential need for colectomy. Fatal cases of immune-mediated enterocolitis have occurred. The prevalence of colitis has been reported to be as high as 35% in patients treated with ipilimumab. Usual treatment is systemic corticosteroids or other immunosuppression agents (Acharya & Jeter, 2013).
 
Patients need to be monitored for symptoms of enterocolitis and patients should be educated to report symptoms of diarrhea and abdominal pain to the care team. Ipilimumab may need to be withheld or discontinued, among other approaches, to manage enterocolitis.
 
Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org
 
This topic was updated on February 27, 2017.
 
Acharya, Y.H., & Jeter, J.M. (2013). Use of ipilimumab in the treatment of melanoma. Clinical Pharmacology: Advances and Applications, 5(Suppl 1), 21–27. doi:10.2147/CPAA.S45884
 
 

Radiation-induced diarrhea is an abnormal increase in stool liquidity and frequency associated with radiation therapy, particularly with radiation to abdominal and pelvic fields. Acute radiation enteritis can be seen in up to 70% of patients, depending on treatment and patient predisposing factors. Late-onset effects, manifested as chronic enteritis, can occur months or years after treatment.

Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org

This topic was updated on February 27, 2017. Learn more about these changes.

2017 Authors

Deborah M. Thorpe, PhD, APRN, ACHPN, Katherine L. Byar, MSN, APN, BC, BMTCN, Susanne Conley, RN, MSN, CPON®, AOCNS®, Lorraine Drapek, RN, AOCNP®, FNP-BC, Jeanne Held-Warmkessel, MSN, RN, AOCN®, ACNS-BC, Margaret J. Ramsdell, RN, MN, OCN®, Barbara Rogers, CRNP, MN, AOCN®, ANP-BC, and Brenda Wolles, RN, BSN, OCN®

ONS Staff: Margaret M. Irwin, PhD, RN, MN, Christine M. Maloney, BA, and Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

 

2008–2016 Authors

Katherine L. Byar, MSN, APN, BC, BMTCN, Susanne Conley, RN, MSN, CPON®, AOCNS®, Arlene B. Davis, RN, MSN, AOCN®, Rachel Christine Drabot, MPH, CNSD, RD, Lorraine Drapek, RN, AOCNP®, FNP-BC, Amber Hays, BSN, RN, Jeanne Held-Warmkessel, MSN, RN, AOCN®, ACNS-BC, Elizabeth S. Kiker, RN, MSN, OCN®, Paula Muehlbauer, RN, MSN, OCN®, Margaret J. Ramsdell, RN, MN, OCN®, Barbara L. Rawlings, RN, BSN, Deborah M. Thorpe, PhD, APRN, ACHPN, and Brenda Wolles, RN, BSN, OCN®

ONS Staff: Kristen Baileys, RN, MSN, CRNP, AOCNP®, Heather Belansky, RN, MSN, Margaret M. Irwin, PhD, RN, MN, Lee Ann Johnson, PhD, RN, Christine M. Maloney, BA, and Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS  

 

 

Menu